Publications

Journal Article Ppublish 2 citations

PubMed: 41896159 DOI: 10.1016/j.pedneo.2025.11.013

Drug-associated torsades de pointes and QT prolongation in infants: A focused real-world disproportionality analysis pharmacovigilance study.

Pediatr Neonatol 67(6):596-602

Authors: Kannan Sridharan, Gowri Sivaramakrishnan

Affiliations

  • Department of Pharmacology & Therapeutics, College of Medicine & Health Sciences, Arabian Gulf University, Manama, Kingdom of Bahrain.
  • Bahrain Defence Force Royal Medical Services, Riffa, Kingdom of Bahrain.

Abstract

BACKGROUND

Torsades de Pointes (TdP) is a life-threatening polymorphic ventricular tachycardia often associated with corrected QT prolongation (QTc). In infants, the risk factors and drug associations remain poorly characterized, despite their vulnerability to adverse drug reactions. This study aimed to identify drugs associated with TdP and QT prolongation in infants using data from the USFDA Adverse Event Reporting System (AERS).

METHODS

We conducted a disproportionality analysis utilizing data from the USFDA AERS database, applying the Standardized MedDRA Narrow Query (SMQ) for TdP/QT prolongation. Reports were filtered for infants aged ≤1 year, and duplicate cases were excluded. We employed both frequentist and Bayesian statistical methods for signal detection, focusing on the reporting odds ratio and proportional reporting ratio for frequentist analysis, and the Information Component for Bayesian analysis.

RESULTS

A total of 224 unique reports were identified. Significant signals for drugs associated with TdP and QT prolongation were detected, including anesthetics (fentanyl, propofol), systemic antibacterials (erythromycin, azithromycin), and various cardiac medications (propranolol, amiodarone, flecainide). Notably, midazolam was strongly associated with long QT syndrome, while a range of drugs showed links to ventricular tachycardia. Overall, 19 (8.5%) reports resulted in death, 117 (52.2%) involved hospitalization, and 51 (22.8%) were life-threatening events.

CONCLUSION

This study highlights critical drug safety signals for TdP and QT prolongation in infants, emphasizing the need for vigilant monitoring and cautious drug use in this vulnerable population. Further research is essential to elucidate risk factors and improve pharmacovigilance strategies in pediatric care.

MeSH

Tachycardia, Ventricular, Pharmaceutical Preparations, Drug-Related Side Effects And Adverse Reactions, Tachycardia, Risk Factors, Pediatrics, Torsades De Pointes, Pharmacovigilance, Infant